Alert archive / Iowa / Ice Storm Warnings in 2008

Ice Storm Warning 1, NWS Des Moines, IA

December 17, 200818 counties in Iowa

NWS Des Moines, IA issued this ice storm warning at Dec 17, 2008, 3:51 PM CST for 18 counties in Iowa. It took effect at Dec 18, 2008, 6:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2008, 3:51 PM CST (21:51 UTC)
In effect from
Dec 18, 2008, 6:00 PM CST
Expired
Dec 19, 2008, 6:00 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
114 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this ice storm warning went out at Dec 17, 3:20 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 17, 3:20 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CST WED DEC 17 2008

.SHORT TERM...TONIGHT
RELATIVELY BENIGN FORECAST TONIGHT AS WE ARE IN A LULL AHEAD OF THE
THURSDAY/THURSDAY NIGHT SYSTEM.  THERE A STILL A COUPLE OF THINGS TO
LOOK AT THOUGH FOR TONIGHT.  WE WILL TRANSITION INTO A WARM
ADVECTION PATTERN BEGINNING AT 00Z AND IN EARNEST BY 09Z.  THERE IS
NOT MUCH MOISTURE TO SPEAK OF AND LOOKING DOWNSTREAM I SURE DONT
SEE A LOT OF CLOUD COVER OUT TO THE W OR SW.  SOUNDINGS HOWEVER DO
INDICATE THAT...ESPECIALLY AFTER 06Z...SOME MID/HIGH LEVEL MOISTURE
MOVES IN...ESPECIALLY SOUTH.  SO I WENT WITH PARTLY TO MOSTLY CLOUDY
SOUTH MOSTLY CLEAR TO PARTLY CLOUDY NORTH.  MINOR ADJUSTMENTS TO
TEMPS BUT OVER ALL THEY ARE GOOD.  THE OTHER CONCERN SHORT TERM THAT
I HAD WAS THE INCREASING SOUTHERLY FLOW AND WARM AIR ALOFT.  IF WE
MIX SOME OF THAT DOWN AND MOVE IT OVER THE COLD GROUND AND FRESH
SNOW PACK WE MAY SEE SOME PATCHY FOG.  I PUT IN PATCHY FOG OVER
NORTHERN MAINLY LOCATIONS WHERE THE WARM ADVECTION APPEARED A BIT
STRONGER.

.LONG TERM...THURSDAY THROUGH WEDNESDAY
THE MAIN ISSUE WILL BE THE WINTER STORM THURSDAY...BUT TWO MORE
SYSTEMS ARE ON THE WAY LATER IN THE FORECAST PERIOD. 12Z MODEL
OUTPUT WAS VERY SIMILAR IN TERMS OF THE SFC LOW TRACK ACROSS
NORTHERN MISSOURI AND QPF PLACEMENT/AMOUNTS. THE NEW 18Z NAM IS
SPLITTING THE CWA WITH PRECIP NORTH AND SOUTH...BUT IS AN OUTLIER
AND WILL BE DISCOUNTED FOR THE NEW FORECAST. MODEL BANDED-SNOW CROSS
SECTIONS INDICATE A FAIRLY PROLONGED PERIOD OF DECENT
FORCING...ESPECIALLY THURSDAY NIGHT...WITH NEGATIVE EPV ALOFT.
ELEVATED INSTABILITY WILL BE GREATEST OVER THE SOUTHEAST...WHERE SPC
HAS US OUTLOOKED IN GENERAL THUNDER FOR DAY 2. ANY CONVECTION WOULD
LOCALLY ENHANCE PRECIP RATES...AND WOULD CAUSE RAPID CHANGES IN
PRECIP TYPE.  WILL KEEP THUNDER OUT OF GRIDS FOR NOW...AND LET
OVERNIGHT SHIFT RE-EVALUATE AND INCLUDE IF COVERAGE/PROBABILITY
WARRANT. FAVORED DENDRITIC ZONE OMEGA IS MORE FAVORABLE OVER THE
SOUTHEAST WHERE PRECIP WILL BE MOSTLY IN THE FORM OF FREEZING RAIN
AND/OR SLEET. AND GIVEN FORECAST SOUNDING THERMAL PROFILES...I DONT
EXPECT THE SNOW RATIOS TO GET TOO OUT OF HAND IN THE NORTH. WITH THE
AGREEMENT ON THE FARTHER SOUTH SFC LOW TRACK...HAVE TRENDED THE
SNOW/MIX/FREEZING RAIN WEATHER GRIDS A BIT FARTHER SOUTH. LOCATIONS
NORTH OF HIGHWAY 30 ARE EXPECTED TO BE MAINLY SNOW WITH 5 TO 7 INCH
AMOUNTS POSSIBLE. FROM HIGHWAY 30 DOWN TO INTERSTATE 80...EXPECT A
MIX OF SNOW/SLEET/FREEZING RAIN...WITH A FEW INCHES OF SNOW
POSSIBLE...ALONG WITH A HALF INCH OR MORE OF SLEET SOME LOCATIONS
AND UP TO A QUARTER INCH OF ICE. FROM INTERSTATE 80 SOUTH...EXPECT
MAINLY FREEZING RAIN...WITH AMOUNTS OVER A QUARTER INCH...AND OVER
3/4 INCH IN FAR SOUTHERN IOWA. FOR QPF...STARTED WITH HPC GUIDANCE
THEN REDUCED A BIT. WITH THESE ICE AMOUNTS...SIGNIFICANT TRAVEL
PROBLEMS WILL OCCUR...AND DAMAGE TO POWER LINES COULD CAUSE SOME
PROLONGED OUTAGES.

FOR HEADLINES...WILL GO WITH WINTER STORM WATCH OVER THE NORTHERN 2
TIERS...WITH LESS CONFIDENCE ON SNOWFALL AMOUNTS AND LATER
ONSET...FROM 21Z THURSDAY TO 12Z FRIDAY. FROM HIGHWAY 20 TO
INTERSTATE 80...WILL ISSUE WINTER STORM WARNING FOR VARIETY OF
PRECIP TYPES...FROM 18Z THURSDAY TO 12Z FRIDAY. AND FINALLY...WILL
GO WITH ICE STORM WARNING SOUTH OF INTERSTATE 80 FOR THE SAME TIME.

LOOKING AHEAD...ANOTHER SYSTEM WILL ARRIVE SATURDAY WITH ANOTHER
SHOT OF SNOW...ESPECIALLY NORTH HALF. WINDS WILL INCREASE LATE
SATURDAY NIGHT INTO SUNDAY WITH BITTERLY COLD AIR MOVING INTO THE
REGION. BLOWING SNOW COULD ALSO BE A MAJOR PROBLEM. THE FINAL STORM
WILL IMPACT THE CWA LATE MONDAY THROUGH TUESDAY...AND BITTERLY COLD
ARCTIC AIR WILL REMAIN IN PLACE THROUGH AT LEAST WEDNESDAY.
&&

.AVIATION...17/18Z
FORECAST PERIOD IS IN THE LULL BEFORE THE DETERIORATING CONDITIONS
OF THE STORM.  CURRENTLY NOT SEEING A LOT OF MOISTURE IN THE AIRMASS
OVER CENTRAL IOWA AND AS WARM AIR ADVECTION BEGINS OVER THE TAF
SITES AROUND 18/00Z AND WNDS BECOME MORE S/SW THERE IS A LITTLE
INCREASE IN MOISTURE AT THE 10-15K FT LEVEL.  THUS SHOULD CONTINUE
TO SEE HIGH LEVEL CLOUD COVER OVERNIGHT.  THE WARM ADVECTION
INTENSIFIES TOWARDS 12Z AND I OPTED TO THROW IN A MENTION OF BR WITH
THE WARMER AIR MOVING IN OVER THE FRESH SNOW.  MOISTURE REALLY
INCREASES TOWARDS 18Z AS DOES LIFT AND INSTABILITY.  I BROUGHT IN A
TEMPO GROUP MAINLY FOR LOWER CIGS LATE IN THE FORECAST PERIOD BUT
PRECIP SHOULD HOLD OFF UNTIL AFTER 18Z...THOUGH NOT MUCH AFTER 18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 12 PM THURSDAY TO 6 AM CST FRIDAY FOR
AUDUBON-BLACKHAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WRIGHT.

ICE STORM WARNING FROM 12 PM THURSDAY TO 6 AM CST FRIDAY FOR
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-
WORTH.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...KINNEY
Hazardous weather outlook, Dec 17, 8:42 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CST WED DEC 17 2008

IAZ004>007-015>017-023>028-033>039-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
842 AM CST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THURSDAY
AFTERNOON AND THURSDAY NIGHT. A SWATH OF HEAVY SNOWFALL GREATER
THAN 6 INCHES AND SOME ICE AND SLEET ACCUMULATIONS ARE POSSIBLE. EXTREMELY
POOR TRAVEL CONDITIONS ARE EXPECTED.

ANOTHER ARCTIC COLD SNAP IS ANTICIPATED BY SATURDAY NIGHT. BITTER
COLD WIND CHILLS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY ALONG
WITH ANOTHER CHANCE FOR ACCUMULATING SNOWFALL SATURDAY NIGHT.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON
AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH WINTER WEATHER
REPORTS WITH AMOUNTS WOULD BE APPRECIATED.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CST THIS AFTERNOON.

IAZ044>050-057>062-070>075-081>086-092>097-181200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
842 AM CST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THURSDAY
AFTERNOON AND THURSDAY NIGHT. A WINTRY MIX IS ANTICIPATED WITH SIGNIFICANT
ICING FROM FREEZING RAIN LIKELY ACROSS PORTIONS OF THE AREA IN
ADDITION TO SOME SLEET AND SNOW ACCUMULATIONS. EXTREMELY POOR
TRAVEL CONDITIONS ALONG WITH POSSIBLE POWER DISRUPTIONS DUE TO
ICING MAY OCCUR.

ANOTHER ARCTIC COLD SNAP IS ANTICIPATED BY SATURDAY NIGHT. BITTER
COLD WIND CHILLS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY
ALONG WITH ANOTHER CHANCE FOR ACCUMULATING SNOWFALL SATURDAY NIGHT.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON
AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH WINTER WEATHER
REPORTS WITH AMOUNTS WOULD BE APPRECIATED.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CST THIS AFTERNOON.

DONAVON/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:51 PM CSTWinter Storm WarningDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more41 hr

Nearby

Ice Storm Warnings in Iowa, 2008Every ice storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.